Alert archive / Montana / Tornado Warnings in 2018
Tornado Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 9, 2018, 6:50 PM MDT for Sheridan County, Montana. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 6:50 PM MDT (00:50 UTC)
- Expired
- Jul 9, 2018, 7:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Sheridan County, MT
The radar
The Glasgow radar (KGGW), 182 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:05 PM MDT | FUNNEL CLOUD | Outlook, MT | |
| Jul 9, 7:05 PM MDT | TSTM WND DMG | 1 Ne Plentywood, MT | A MACROBURST WITH ESTIMATED WIND SPEEDS OF UP TO 118 MPH HIT PLENTYWOOD WITH THE MOST SIGNIFICANT DAMAGE OCCURRING AT THE AIRPORT WHERE THE METAL BEACON TOWER WAS BENT OVER TO THE GROUND AND 10 GENERAL AVIATION AIRCRAFT WERE DAMAGED OR DESTROYED. WIDESPREAD TR |
| Jul 9, 7:06 PM MDT | TORNADO | 1 Ese Plentywood, MT | EF-1 TORNADO TOUCHED DOWN ON THE SOUTHEAST SIDE OF PLENTYWOOD, MT WITH MAX WINDS OF 110 MPH. |
| Jul 9, 7:11 PM MDT | TSTM WND DMG | Plentywood, MT | LARGE TREE BRANCHES AND TREES ARE DOWN IN THE TOWN OF PLENTYWOOD. |
| Jul 9, 7:11 PM MDT | HAIL 1 | Plentywood, MT | SPOTTERS REPORTING HAIL UP TO 1 IN DIAMETER. |
| Jul 9, 7:40 PM MDT | HAIL 1.5 | Coalridge, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 6:01 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1794 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
780
WFUS55 KGGW 100050
TORGGW
MTC091-100130-
/O.NEW.KGGW.TO.W.0001.180710T0050Z-180710T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
650 PM MDT MON JUL 9 2018
The National Weather Service in Glasgow has issued a
* Tornado Warning for...
Central Sheridan County in northeastern Montana...
* Until 730 PM MDT.
* At 649 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Plentywood, moving southeast at 55 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central Sheridan County, including the following locations...
Reserve, Plentywood, Raymond, Outlook, Dooley, Antelope, Comertown
and Coalridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4886 10405 4872 10405 4849 10436 4888 10482
4898 10464
TIME...MOT...LOC 0049Z 306DEG 47KT 4884 10460
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
Mickelson1 follow-up statement
199
WWUS55 KGGW 100107
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
707 PM MDT MON JUL 9 2018
MTC091-100130-
/O.CON.KGGW.TO.W.0001.000000T0000Z-180710T0130Z/
Sheridan MT-
707 PM MDT MON JUL 9 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR EASTERN
SHERIDAN COUNTY...
At 706 PM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles southeast of Plentywood, moving southeast at 30
mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Plentywood, Reserve, Antelope, Dooley and Coalridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4886 10405 4872 10405 4849 10436 4881 10467
4889 10446
TIME...MOT...LOC 0106Z 306DEG 47KT 4870 10432
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
MickelsonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 9, 2:33 PM MDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 9, 2:33 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 233 PM MDT Mon Jul 9 2018 .DISCUSSION... A strong upper-level ridge of high pressure air occupies much of the west. The ridge axis will run over NE MT tonight. A storm system off the Pac-NW coast will ride over the ridge tonight, affecting our area Tuesday with strong storms. Today and evening, there is a warm front over the area with good lapse rates and cape in place. Thunderstorms are expected to develop along this boundary, much of it in Saskatchewan. The areas of greatest concern for strong storms is our northeast corner. The model sounding shows vertical shear, and southeast surface flow to keep the humidity higher in eastern zones. Tuesday, our area has again been highlighted for Severe Thunderstorms, this time Slight Risk. Again the strongest storms may run east, north of the border, but produce storms mainly across our northern zones, beginning in the late afternoon and evening. Again, lapse rates and cape indicate a very unstable environment. However in this case, the storm system brings a cold front to set off storms. Besides the storms, Tuesday is expected to be another hot day, with highs around 100 again in some locations. With temperatures again expected to rise into the high 90s and possibly triple digits, heat risk again becomes an issue. Issued a Heat Advisory for portions of the area. Also, with the expected wind and dry conditions in Northern Valley & Phillips Counties, fire wx has become a concern, especially based on the Drought Monitor indicating Slight Drought conditions for those areas. Templer Previous Discussion for Wednesday and Beyond: Temperatures cool about 15 degrees behind the front on Wednesday as the upper trof moves through central Canada. Westerly flow will keep the region dry, as temperatures slowly rebound. By the end of the week, the next trof will drop into western Canada. Cold front passage expected Friday night with thunderstorms delayed until Saturday night, but confidence is not high. Ebert && .AVIATION... Mainly VFR conditions expected over the next 24 hours. A warm front could produce isolated thunderstorms that could impact the TAF sites intermittently this afternoon, and tonight. Some storms may become severe. Tuesday, after a hot day, a cold front pushes through the area to produce thunderstorms, some possibly severe, and strong wind. Wind: east-southeast 10-20G30kt, becoming 10kt or less after midnight. Wind will shift to the NW behind the cold front Tuesday evening && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM MDT Tuesday for Central and Southeast Phillips...Central and Southern Valley...Garfield... McCone...Southwest Phillips...Western Roosevelt. && weather.gov/glasgow
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:06 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 54 min |
| Jul 9, 6:56 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 64 min |
| Jul 9, 7:24 PM MDT | Tornado Warning | GGW | Sheridan | 51 min |
| Jul 9, 7:57 PM MDT | Tornado Warning | GGW | Sheridan | 26 min |
| Jul 9, 8:08 PM MDT | Severe Thunderstorm Warning | GGW | Daniels | 67 min |
| Jul 9, 8:19 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 56 min |
| Jul 9, 8:52 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 53 min |
| Jul 9, 8:59 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 46 min |
| Jul 9, 9:11 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 20 min |
| Jul 9, 9:16 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt | 59 min |
| Jul 9, 9:33 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 27 min |
| Jul 9, 9:43 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 14 min |
| Jul 9, 10:03 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 57 min |
| Jul 9, 10:07 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 23 min |
| Jul 9, 10:18 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 42 min |
| Jul 9, 10:54 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt, Sheridan | 51 min |
| Jul 10, 4:05 PM MDT | Special Weather Statement | GGW | Phillips | 40 min |
| Jul 10, 4:46 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 59 min |
| Jul 10, 4:54 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 66 min |
| Jul 10, 4:57 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 63 min |
| Jul 10, 5:34 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 56 min |
| Jul 10, 5:48 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Phillips, Valley | 27 min |
| Jul 10, 5:54 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Phillips, Valley | 66 min |
Nearby
Tornado Warnings in Montana, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.